HEROIN ADDICTION

Heroin is a highly-addictive drug created from the opium poppy. One of the leading causes of drug-related overdoses, heroin has caused thousands of deaths in the U.S., including almost 13,000 in 2015 alone. Death from heroin overdoses exceeded death by homicide for the first time this year. There has been a troubling rise in heroin addiction over the past few years. This partially caused by increased use of prescription painkillers. Once addicted, many users turn to heroin for a more accessible alternative.

WHAT IS HEROIN?

Heroin is an opioid. Opioids can be both prescription drugs like Oxycodone or Vicodin, as well as illegal drugs like heroin or opium. Heroin was first synthesized by chemically modifying morphine, a popular pain management drug still used today. Because heroin’s high is so intense and fleeting, it is one of the most addictive drugs available. Prior to the 20th century, heroin was legal. It was initially used to treat tuberculosis and addiction to morphine. Heroin’s addictive nature soon became apparent. In 1924, the United States Congress banned the sale, importation, and manufacturing of heroin.

HOW HEROIN WORKS

Heroins intense and fast-acting euphoria make it appealing to users. The drug binds to the brain’s opioid receptors -- especially those that control pain and pleasure. After the initial rush, users experience drowsiness and an intense craving to experience the high again. Although the physical addiction takes some time, users can become psychologically addicted to heroin after just one or two uses. Heroin can be injected, smoked, or snorted. Many users combine heroin with cocaine. This dangerous practice is often referred to as “speedballing.”

SIGNS OF A HEROIN ADDICTION

If you believe that a loved one may be using heroin, look for the following signs:

  • Small pupils and sleepy-looking eyes
  • Continuously runny nose
  • Slurred speech
  • Constant scratching
  • Lack of appetite
  • Nodding off (falling asleep at strange times)
  • Neglect of personal hygiene
  • Flu-like symptoms such as nausea or vomiting
  • Always wearing long sleeved shirts
  • Burnt spoons, small glassine baggies, or powdery residues
Because heroin is a leading cause of death from overdose, it is essential to seek treatment immediately if you notice any of these signs. It is imperative that you do something before it is too late.

HOW TO HELP

Withdrawing from heroin is a painful process that is especially hard to do alone. Medical detox is usually required before treatment. Our treatment is tailored to each individual’s needs. Our eight science-based treatment modalities are designed to work together to provide the highest level of care available. Call Tree House Recovery today at (855) 202-2138.

UNDERSTANDING HEROIN ADDICTION

Familiarity with the symptoms and signs of heroin addiction is essential to helping a loved one who is struggling. Understanding street names and paraphernalia can help you determine whether help is needed.

BURNT SPOONS

Spoons are often used to “cook” heroin for injection. Bent, burnt, and missing spoons or q-tips without cotton are common signs of intravenous heroin use.

TRACK MARKS

When heroin is injected, it created cuts on the arms, hands, feet, or neck known as “track marks.” Heroin users will often mask these marks by wearing long sleeves.

“PINNED” PUPILS

Opioids, including heroin, cause the pupils to constrict, making them appear “pinned.” Also look for tired look, red, and puffy eyes.

BURNT TINFOIL

Heroin is often smoked off of tinfoil. For this reason, burnt pieces of foil are signs of use. Red flags also include burnt straws and pens.

More Addiction Resources